Swollen legs

Hi everyone - was just wondering if anyone gets really swollen legs. I've tapered from 20 (6wks) to 17.5 (1wk) to 15 (1wk) to 12.5 (1wk) back to 15 (4x weeks) to 14 (2 weeks).

In the last two weeks my legs have been swelling so much that it is really uncomfortable. I'm also getting cramps easily. Is it a side effect of Pred? Any advice. Thanks again.

14 Replies

oldestnewest
  • Perhaps you should see your GP, you may need a water pill [diuretic ] just a thought, I assume your b/pressure is OK ?

  • Hi Slosh, my lower legs, ankles and feet swelled like mad when I started pred. All the medics I see say humph, it is the steroids. As you say it is really uncomfortable. I was also told by my GP he did not want to give me a diuretic as they are listed as contra indicative with pred. I have found leg massage helps. I did try manual lymphatic drainage which did not work, but I suspect the person doing it was a bit of a charlatan.

  • Thanks for your response. Yes they do tight - feel like I can't even fend my knees. And actually oainfull I've been in Pred now for just over 4 months abd it only started about two weeks ago. When did yours get better? I'm in 14mg now.

  • They have not got better. They just look thoroughly balloony!

  • Oh no!! That's not good news

  • Cramps can sometimes be alleviated with a bit of extra magnesium.

  • I had two fat swollen legs and feet before I was diagnosed and started on Pred. I was worried so went to see a locum GP who sent me straight to A&E for ultrasounds of both legs... I took photos of my legs and feet before and after starting Pred, and there was a massive improvement; however, my right leg and foot does occasionally puff up with impressive pitting oedema (indentation left by my finger in the puffy foot). During the process of diagnosis and elimination of other conditions, I questioned my regular GP regarding whether she had ever seen swollen legs and feet in PMR and she said she had seen it in some patients.

  • Thank you. The water retention is so bad at present that I am up all night going to the loo. 😬

  • I had this problem and went to my GP who sent me to hospital for tests. They eventually found that my heart, although it was pumping the blood round well, was not relaxing and letting fluid back. (I think that's right!). Anyway, I was prescribed Furusemide and the swelling is a thing of the past. The other symptom I had was breathlessness - if you have this as well, please do go to your GP, as it is another sign of the heart problem. All the best.

  • Oh thank you for that

  • Hi,

    A few years ago I had swollen legs . I had had them before in hot weather but this time they did not go down. My Dr took it seriously and ordered daily injections for 3 days in case it was DVT. It was not but was lymphodemia for which I now wear surgical stockings. Actually they are not as bad as I thought from memories of the same 55 years ago when pregnant with my first son. ( Definitely Nora Batty syndrome !) These are quite pretty with lacy tops. Don't worry but get it sorted.

  • Thank you.

  • Hi there. Yes I have lymphatic swelling around my knees and the same discomfort you're having. I take Furusamide - with the prednisone - this is a diuretic that's meant to reduce the fluid but it doesn't help that much.

    I have a rebounder (lymphasiser) a small trampoline and I do 25 - 30 mins on that each morning and that does seem to help. Eases out the stiffness too.

    I've been on prednisone for 2 years now but I'm about to start on Chinese herb tablets. I'm going to take them for a while and then try slowly reducing the prednisone.

    Will post again later to let people know if it works. I'm over the side effects.

    Romi

    New Zealand

  • Thanks Romi. I have one but work away from home as a live in carer and cannot take it with me - too difficult for train travel.

    I have found a swimming pool in the town that I am in at present and will check it out today. Exercise in deep water also helps apparently.

You may also like...